Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 130, NWS Des Moines, IA

June 9, 2005Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2005, 12:59 AM CDT for Polk County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2005, 12:59 AM CDT (05:59 UTC)
Expired
Jun 9, 2005, 1:35 AM CDT
In force
36 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Polk County, IA

The radar

The Des Moines radar (KDMX), 16 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 090559
SVRDMX
IAC153-090630-
/O.NEW.KDMX.SV.W.0130.050609T0559Z-050609T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1259 AM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN POLK COUNTY IN CENTRAL IOWA.

* UNTIL 130 AM CDT.

* AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WEST DES MOINES...OR 8 MILES SOUTHWEST OF DES MOINES...AND MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR DES MOINES INTERNATIONAL AIRPORT BY 105 AM CDT.
  NEAR DES MOINES BY 110 AM CDT.
  6 MILES SOUTH OF DES MOINES MORNINGSTAR AIRPORT BY 115 AM CDT.
  NEAR PLEASANT HILL BY 125 AM CDT.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4165 9380 4151 9379 4152 9343 4166 9350

$$

RUSSELL
2 follow-up statements
000 
WWUS53 KDMX 090619
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
118 AM CDT THU JUN 9 2005

IAC153-090630-
/O.CON.KDMX.SV.W.0130.000000T0000Z-050609T0630Z/
POLK IA-
118 AM CDT THU JUN 9 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHERN POLK COUNTY
UNTIL 130 AM CDT...

AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS LOCATED OVER DES MOINES...AND MOVING NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR PLEASANT HILL BY 130 AM CDT.

THE LOCATIONS OF DES MOINES INTERNATIONAL AIRPORT AND DES MOINES
MORNINGSTAR AIRPORT ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4165 9380 4151 9379 4152 9343 4166 9350

$$

RUSSELL
000 
WWUS53 KDMX 090635
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
135 AM CDT THU JUN 9 2005

IAC153-090645-
/O.EXP.KDMX.SV.W.0130.000000T0000Z-050609T0630Z/
POLK IA-
135 AM CDT THU JUN 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN POLK COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 133 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED.  
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO 
EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4165 9380 4151 9379 4152 9343 4166 9350

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:35 PM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, Jun 8, 3:35 PM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUN 8 2005

.DISCUSSION...
THE SGFNT COMPLEX THAT ORIGINATED IN WY YDA HAS PUSHED OUT OF THE
CWA WITH AN EXPANSIVE OUTFLOW BNDRY PUSHING WELL S THRU MO.
QUASI-DRYLN SITTING IN THE MO RVR VLY IS DIVIDING THE WELL WORKED
AMS FM MUCH DRIER AIR TO OUR W. SHORTER RANGE MDLS ARE NOT MUCH
HELP...BUT HAVE TRENDED ALG WITH THE NAM FOR THE TIME BEING. WE HAVE
ESSENTIALLY KEPT THE OVERNGT PCPN FREE FIGURING THE OUTFLOW WL BE
THE MAIN FOCUS TNGT TO OUR S/SW AS THE LLJ KICKS IN. WITH THE UPR
TROF NOT MOVING MUCH THRU THE WKEND...THE UPR MIDWEST WL REMAIN
UNDER THE GUN FOR SVRL MORE COMPLEXES. THE SRN END OF THE BNDRY TO
OUR W IS XPCD TO LIFT NWD ACRS KS AND CNTRL NEB TNGT AND TMR WITH
THE NRN END PIVOTING INTO SRN MN. BY MIDDAY TMR...THE BNDRY SHOULD
BE E/W ALG THE SD/MN TMR. HENCE WE ARE BACK IN THE WRM SECTOR. WE
HAVE SML CHCS GOING FOR TMR WITH A BTR THREAT TMR NGT OF A COMPLEX
OVR AT LEAST THE NWRN THIRD. FROM THEN ON...THINGS GET VRY MUDDED
DEPENDING ON THE OUTFLOW INTERACTIONS. BUT THE MSG IS CLEAR...MORE
PDS OF TSTMS THRU THE WKEND. THE WRN TROF IS FINALLY EXPCD TO CLR TO
OUR E BY TUE WITH NEG PCPN THEREAFTER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

MYERS
Hazardous weather outlook, Jun 8, 9:09 PM CDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
909 PM CDT WED JUN 8 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-100215-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
909 PM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS MAY DEVELOP LATE TONIGHT AND MOVE BACK
INTO THE WESTERN AND CENTRAL PORTIONS OF IOWA OVERNIGHT. A FEW
STORMS MAY PRODUCE A WIND THREAT WITH SPORADIC THREE QUARTERS TO
ONE INCH HAIL. ISOLATED POCKETS OF HEAVY RAIN MAY OCCUR WITH A FEW
STORMS ALONG THE IOWA AND MISSOURI BORDER YET OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PATTERN THROUGH THE END OF THE WEEK WILL CHANGE LITTLE AS A
FRONTAL BOUNDARY STALLS OVER OR NEAR IOWA. THIS FRONT WILL MAINTAIN
THUNDERSTORM CHANCES INTO THE WEEKEND...WITH THE CONTINUED THREAT OF
SEVERE WEATHER AND HEAVY RAINS. RAINFALL MAY REACH OR EXCEED SEVERAL
INCHES BY THE TIME THE SYSTEM FINALLY EXITS THE REGION EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY OCCASIONALLY BE NEEDED INTO THE WEEKEND.

REV

In the hours before

Special weather statement, Jun 8, 7:54 PM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
754 PM CDT WED JUN 8 2005

IAZ057>058-070>071-081>082-090200-
ADAIR-ADAMS-AUDUBON-CASS-GUTHRIE-UNION-
754 PM CDT WED JUN 8 2005

...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 439 FOR
THE FOLLOWING AREA...

IN IOWA THIS CANCELS 6 COUNTIES

IN SOUTH CENTRAL IOWA

UNION...

IN SOUTHWEST IOWA

ADAIR... ADAMS... CASS...

IN WEST CENTRAL IOWA

AUDUBON... GUTHRIE...

THIS INCLUDES THE CITIES OF...AUDUBON...GUTHRIE CENTER...
GREENFIELD...CORNING...CRESTON AND ATLANTIC.

IAZ092>093-090200-
RINGGOLD-TAYLOR-
754 PM CDT WED JUN 8 2005

...TORNADO WATCH NUMBER 439 REMAINS VALID UNTIL 9 PM CDT FOR THE
FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTH CENTRAL IOWA

RINGGOLD...

IN SOUTHWEST IOWA

TAYLOR...

THIS INCLUDES THE CITIES OF...BEDFORD AND MOUNT AYR.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:12 PM CDTSevere Thunderstorm WarningDMXAppanoose, Monroe37 min
Jun 8, 10:55 PM CDTSevere Thunderstorm WarningDMXDavis, Wapello52 min
Jun 9, 12:42 AM CDTSevere Thunderstorm WarningDMXDallas, Madison33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.